How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Basu Your Own Question
Dr Basu
Dr Basu, Experienced Specialist
Category: Medical
Satisfied Customers: 28194
Experience:  MD
23744323
Type Your Medical Question Here...
Dr Basu is online now
A new question is answered every 9 seconds

I've had my gall bladder removed about 3 years ago and have

Customer Question

I've had my gall bladder removed about 3 years ago and have suffered off and on with bile acid diarrhea. There is no warning, no relief, it's just some days are terrible and others it's fine. I've read where calcium multivitamins can help, any thoughts? I really don't want to use prescriptions if I can avoid it. Also, will calcium multivitamins cause kidney stones? Also, I'm a 42 year old male. thanks.
Submitted: 8 months ago.
Category: Medical
Expert:  Dr Basu replied 8 months ago.

Hi there,
This is Dr Basu, experienced Internal Medicine Specialist.
I am here to address your concerns and provide great service.

Calcium multivitamins will not cause kidney stones in individuals with normal kidney excretion function.

Hence you can continue with that if working.

You can try prescription cholestyramine as a better alternative as well.
Best wishes,
It was my pleasure to help you today.
If I have answered all your questions, Please rate my response Excellent (click on the 5th star).
Please bookmark my profile for fast, reliable authentic answers!
This is the link to my profile:
http://www.justanswer.com/medical/expert-mysticdoc/

Customer: replied 8 months ago.
I haven't tried the multivitamin yet, I just read online that has worked for some folks to help bind the bile acid. I've read about the powder (cholestyramine) as well as Welchol, any preferences, I'd probably prefer a pill vs powder, but Welchol side effects are bloating and gas, and I have enough of that. It's pretty embarrassing so I haven't went to my doctor yet for his advice. Any further advice?
Expert:  Dr Basu replied 8 months ago.

Calcium and multivitamins may work in some cases.

All bile acid sequestrants have bloating and stomach pain as side effects.

Another option can be an antibiotic called Rifaximin which has been shown to help with chronic diarrhea problem.

Bloating is not a big issue with it.

Best wishes